NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 11, 3:03 PM EST, 37 minutes earlier.
Area forecast discussion, Oct 11, 3:03 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
403 PM EDT Thu Oct 11 2018
.SYNOPSIS...
A cold front will slowly cross the region late this evening, and
interact with the remnants of Michael. These remnants will pass
south of the region late Friday morning. Periods of very heavy
rain, as well as some gusty winds are possible late tonight into
early Friday before improvement. A disturbance may bring a
period of showers Saturday, then high pressure builds in from
the Midwest through the rest of the weekend with drier air and
cooler temperatures. A couple of disturbances move through next
week and may bring a few showers at times along with cooler than
normal temperatures.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
*** Periods of Heavy Rain Through Inland This Evening ***
Overview...
Many mesoscale issues to contend with. First a cold front
continues to move E across NY, currently associated with a fine
line of convection near SYR. This continues to approach into
late evening, while warm advection precip shield associated with
a weakening pre frontal trof continues to move over S New
England at this time. The next issue is a backdoor front which
continues to push slowly WSW, now out to about the I-495
corridor of MA. Guidance has been attempting to push this back
NE through the day, but given its shallow nature, the
increasing H85 40 kt LLJ has been unable to force the front N.
It will continue to provide a lower lvl convergent focus for the
rain shield currently in place. Finally, the LLJ itself is
yielding high helicity values and continues to push PWATs above
2.00 inches, which enhances the risk for lower lvl spinup into
the evening, along with maintaining the precipitation shield
until the NY cold front settles S of the region late.
Flooding risk...
Will maintain Flash Flood Watches through the evening as current
rainfall rates are approaching 0.5-1.00 in/hr within the
LLJ/PWAT plume currently ahead of the cold front in NY. It is
possible this watch may be able to be cancelled early as the LLJ
shifts E and Michael begins to usurp the theta-e ridge later
this evening, yielding an overall lull in precipitation. While
final QPF totals may be below previous forecasts as a result,
feel the FF watch should be maintained as heavier rain rates may
yield localized urban/poor drainage flash flooding until this
precip shield moves E.
Lower lvl shear...
With the core of a nearly 40 kt S LLJ shifting gradually NE
across the region late this afternoon and evening, a spike in
lower lvl helicity values, potentially exceeding 200 is noted.
Also with a weak backdoor front and convergent boundary, there
is a risk for localized spinup where some of the modest SFC CAPE
around 500j/kg can be realized. Note that this is a low risk,
and would be very isolated if it is able to occur at all.
For the heavy rain risk along and S of the the S coast
associated with Michael's closest pass, see the short term
section below.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
*** Remnants of Michael make closes pass late morning Friday ***
Very heavy rainfall and localized flooding possible...
Mainly along the south coast
Focus is especially the Islands
Overview...
After the lull in precipitation later this evening, the primary
cold front will begin to cross S New England as Michael's
remnants and high moisture content (2.2-2.4 inch PWATs) begins
to shift NE. The convergence provided by the front, combined
with the tropical moisture will begin to yield bands of very
heavy rainfall, with rates of 2+ in/hr possible at times. The
focus begins in earnest after midnight local, when the front is
just along or offshore of the S coast of MA/RI. Therefore, the
focus for this heavy rain is along the immediate S coast of RI
and SE MA. However, the outer Cape/Nantucket will be under the
convergence and moisture plume the longest, well into the
daylight hours Fri. Therefore final QPF totals, where even HREF
probabilities are very high for 5+ inches, will be focused on
these areas. Drier air wrapping out of the N-NW will finally
bring all rain to an end mid day into the afternoon.
Flooding concern...
With very high PWATs, a cold front providing focus, strong LLJ
yielding low magnitude corfidi vectors and very high warm cloud
layers exceeding 14kft, all indications point to a band of very
heavy, tropical-convection driven rainfall as Michael approaches
early Fri morning. The frontal position will ultimately
determine this location, but the focus seems to be along and
just S of the S coast, along the Islands. Rainfall rates of 2+
in/hr possible given these factors, especially between 06Z (2AM)
and 12Z (8AM). Continue to note very high probs of final
rainfall totals 2-5 inches with locally higher amounts. Highest
totals focused close to the frontal boundary and Michael itself.
This suggests Nantucket could see the bulk of the rainfall.
However, any locations along the S coast of RI/SE MA should be
monitoring. Flash Flood Watches continue for this risk into Fri.
High tides overnight also a concern, as winds shift to the N and
astronomical ties a bit high (not as high as they could be) it
may be difficult for the heavy rain to drain across the
Cape/Islands, exacerbating the flood risk. For more on the low
risk of coastal flooding, see the coastal flood section below.
Winds...
As Michael makes its closest pass during the morning daylight
hours tomorrow, there will be a window where mixing could tap a
40-50 kt LLJ before it shifts E. The best chance for gusts to
exceed 40kt or reach around 45-50mph will be across Nantucket,
where a Wind Advisory has been issued between 13Z and 21Z. Will
need to monitor trends overnight, as it is possible wind gusts
may approach advisory thresholds along the Cape/Vineyard as
well.
Otherwise tomorrow, improvement after mid day with clearing
skies and cooling temps. Breezy, with wind gusts 25-35 mph at
times.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Cool with a period of showers Sat, then dry Sunday
* More showers possible Mon
* Mainly dry with below normal temps Tue-Thu
Friday night into Sunday...
Fairly robust mid level trough and shortwave approaches from the
Great Lakes Fri night moving across New Eng during Sat. Deepening
moisture plume combined with modest forcing for ascent will likely
bring a period of showers to SNE late Fri night into Sat. Below
normal temps Sat.
Trough exits by Sat evening followed by zonal flow as high pres
builds into the region through Sunday. Clearing skies and light
winds Sat night will set the stage for a chilly night with good
radiational cooling conditions in place. Lows will drop into the 30s
in the outlying areas with patchy frost possible in the normally
colder locations. High pressure in control Sunday with sunshine and
light winds but temps remaining below normal after a cool start.
Monday through Thursday...
Series of shortwaves will be rotating through the region reinforcing
the trough across the NE and cooler temps. Timing of the associated
cold fronts and accompanying showers is the biggest challenge.
Unsettled weather with a period of showers possible sometime Monday
into Monday night, then drying Tue behind the front. Next shortwave
and cold front should move through Tue night into Wed. Limited
moisture with this shortwave so shower threat expected to be less
than Monday. Looks mainly dry Thu with cool NW flow.
Temps will average below normal through much of next week with
mildest day Mon ahead of the front.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Through tonight...High confidence in overall trends and
expectations, lower confidence in exact timing.
Area of rainfall moves W-E 17Z-22Z this afternoon and evening
with a mix of mainly IFR/MVFR conditions due lowered CIGS and
VSBYs in RA/BR. VFR Cape/Islands drops to MVFR around 22-00Z.
Overnight, after 00Z, rain shield shifts mainly to SE MA and RI,
where continued RA/+RA is possible at times with IFR/LIFR
conditions. Mainly low MVFR/IFR conditions due to lowered CIGS
inland. Some LLWS, especially during the early AM. Winds light
and E mainly across NE MA with S elsewhere. All winds veer to
the NW and increase overnight.
Fri...High confidence.
Lingering MVFR/IFR conditions gradually dissipate through the
morning, taking longest over the Cape/Islands. Expect widespread
VFR late morning into the afternoon. NW winds gust 20-30 kt at
times, potentially 30-40 kt Cape/Islands, strongest in the
morning.
KBOS Terminal...Moderate confidence. The ENE light winds
continue into the evening, before gradually veering around the
the S, then W and finally NW by early AM. Main period of
rainfall is this afternoon/evening although rain shield to the
S could occasionally clip BOS late tonight. Mainly IFR/LIFR
conditions lingering into early AM due to a combination of
lowered CIGS/VSBY in RA/BR.
KBDL Terminal...Moderate confidence in TAF. MVFR conditions will
dominate, especially after rainfall dissipates this evening.
Outlook /Friday Night through Tuesday/...High Confidence over the
Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Saturday Night: VFR. Breezy.
Sunday: VFR.
Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA.
Monday Night: Mainly MVFR, with areas VFR possible. Windy with
local gusts to 30 kt. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
*** Gale Warnings Continue For The Southern Waters ***
Winds will gradually shift from the SSW tonight, to the NNW by
early Fri morning. Gusts around 25 kt out of the S this evening.
However, by early Fri gusts 35-45 kt at times are possible over
the waters as the remnants of Michael pass to the south. Gale
Warnings continue for this risk. Small Craft Advisories continue
for all other waters. Overall, a tough situation for mariners.
Outlook /Friday Night through Tuesday/...High Confidence through
Friday Night: Winds less than 25 kt. Areas of rough seas.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Winds less than 25 kt.
Sunday Night: Winds less than 25 kt. Slight chance of rain
showers.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas locally approaching 5 ft. Chance of rain
showers.
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft. Chance of
rain showers.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
&&
.TIDES/COASTAL FLOODING...
Have noted some higher than expected surge values through the
day today, which led to some minor splashover along the E coast
of Massachusetts. Although not as high, these higher surge
values were reflected across the Cape/Islands as well.
With the combination of winds shifting to the N and building
seas, high tides tonight and tomorrow, particularly along the
Cape and Islands may yield some minor flooding. However, no
headlines have been issued as timing of the wind shift, strength
of the winds may mitigate this risk. Later shifts will need to
monitor surge.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 2 AM EDT Friday for CTZ002>004.
MA...Flash Flood Watch through Friday morning for MAZ017>021.
Flash Flood Watch until 2 AM EDT Friday for MAZ002>016-026.
Flash Flood Watch through Friday afternoon for MAZ022>024.
Wind Advisory from 9 AM to 5 PM EDT Friday for MAZ024.
RI...Flash Flood Watch through Friday morning for RIZ001>008.
MARINE...Gale Warning from 11 AM to 4 PM EDT Friday for ANZ232.
Gale Warning from 10 AM to 2 PM EDT Friday for ANZ233>235-237.
Small Craft Advisory from 11 AM to 5 PM EDT Friday for ANZ230.
Small Craft Advisory from 10 AM to 6 PM EDT Friday for ANZ231.
Small Craft Advisory from 10 AM to 3 PM EDT Friday for ANZ236.
Small Craft Advisory from 10 AM Friday to 8 AM EDT Saturday
for ANZ250.
Small Craft Advisory from 11 AM to 8 PM EDT Friday for ANZ251.
Gale Warning from 11 AM to 5 PM EDT Friday for ANZ254.
Gale Warning from 9 AM to 5 PM EDT Friday for ANZ255-256.
&&
SYNOPSIS...KJC/Doody
NEAR TERM...Doody
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/Doody
TIDES/COASTAL FLOODING...DoodySpecial weather statement, Oct 11, 3:38 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
438 PM EDT THU OCT 11 2018
MAZ005-012-013-016-017-112100-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
438 PM EDT THU OCT 11 2018
...STRONG SHOWER PRODUCING STRONG WINDS...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hopedale, or over Milford, moving east at 50 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Quincy, Braintree, Randolph, Franklin, North Attleborough, Norwood,
Milford, Milton, Stoughton, Walpole, Mansfield, Easton, Canton,
Norton, Sharon, Foxborough, Bellingham, Northbridge, Hopkinton and
Westwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4209 7169 4219 7160 4222 7103 4197 7115
TIME...MOT...LOC 2037Z 268DEG 44KT 4213 7153
Sipprell